Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 68, NWS Pueblo, CO

June 25, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 8:25 PM MDT for Prowers County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 8:25 PM MDT (02:25 UTC)
Expired
Jun 25, 1997, 9:25 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 260225 RRA
SVRPUB
COC099-260325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
825 PM MDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 925 PM MDT
 
* SOME LOCATIONS AFFECTED
  ALONG AND SOUTH OF HIGHWAY 50 EAST OF LAMAR THROUGH 920 PM MDT
  GRANADA AND BRISTOL THROUGH 835 PM MDT
  HOLLY BY 900 PM MDT

* AT 824 PM MDT RADAR SHOWED SEVERE STORMS EXTENDING FROM 10 MILES
  NORTH OF GRANADA TO 1 MILE WEST OF GRANADA TO 20 MILES
  WEST-SOUTHWEST OF GRANADA.  THESE THUNDERSTORMS WERE MOVING EAST
  AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 2:06 PM MDT, 6 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUN 25 1997

THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF
THUNDERSTORMS.  DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE
LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE.  GOES
LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW
MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED
HIGHER CAPES.  DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL
LIKELY DESTABILIZE EVEN MORE.  STILL LOOKS LIKE THE BEST CHANCE FOR
SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE
TORNADO WATCH IS IN PLACE.  BUT WE MAY ALSO SEE SOME SEVERE WEATHER
OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES.  THUNDERSTORMS
COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS
AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION.

THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD
EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY.
GUIDANCE TEMPS LOOK OK.

In the hours before

Local storm report, Jun 25, 6:38 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT WED JUN 25 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0632 PM    15 W CAMPO                CO   0.75 INCH HAIL
06/25/97   BACA
Special weather statement, Jun 25, 6:51 PM MDT, 1 hour 34 minutes before
COZ076-260210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT WED JUN 25 1997

...SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 800 PM FOR WESTERN
OTERO COUNTY...

THUNDERSTORMS HAVE MOVED EAST OF OTERO COUNTY AND NO FURTHER HEAVY
RAINFALL IS EXPECTED IN THE ADVISORY AREA.  HOWEVER
FLOODING OF CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED TO
REMAIN A PROBLEM UNTIL 800 PM...AFTER WHICH WATER WILL BEGIN
TO RECEDE.
Special weather statement, Jun 25, 7:54 PM MDT, 31 minutes before
COZ060>081-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT WED JUN 25 1997

...THE TORNADO WATCH FOR EL PASO AND TELLER COUNTIES HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EL PASO AND TELLER COUNIES
HAS EXPIRED.

AT 800 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DECREASING IN INTENSITY AND COVERAGE
OVER EASTERN COLORADO.
Special weather statement, Jun 25, 8:00 PM MDT, 25 minutes before
COZ060>081-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT WED JUN 25 1997

...THE TORNADO WATCH FOR EL PASO AND TELLER COUNTIES HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EL PASO AND TELLER COUNIES
HAS EXPIRED.

AT 800 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DECREASING IN INTENSITY AND COVERAGE
OVER EASTERN COLORADO.
Special weather statement, Jun 25, 8:00 PM MDT, 25 minutes before
COZ060>081-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT WED JUN 25 1997

...THE TORNADO WATCH FOR EL PASO AND TELLER COUNTIES HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR EL PASO AND TELLER COUNIES
HAS EXPIRED.

AT 800 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DECREASING IN INTENSITY AND COVERAGE
OVER EASTERN COLORADO.
Special weather statement, Jun 25, 8:17 PM MDT, 8 minutes before
COZ076-260220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT WED JUN 25 1997

...SMALL STREAM FLOOD ADVISORY ENDED FOR WESTERN OTERO COUNTY AT
800 PM...

ADDITIONAL RAINFALL HAS ENDED OVER OTERO COUNTY THIS EVENING AS
THUNDERSTORMS HAVE PUSHED EAST OF THE AREA.  THE WATER HAS
RECEDED IN THE CREEKS AND STREAMS OF WESTERN OTERO
COUNTY...THEREFORE THE SMALL STREAM FLOOD ADVISORY FOR WESTERN
OTERO COUNTY HAS BEEN ALLOWED TO EXPIRE AT 800 PM.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:29 PM MDTSevere Thunderstorm WarningPUBBaca61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.